Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2003, 2:06 PM EDT for Stokes County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 2:06 PM EDT (18:06 UTC)
- Expired
- Jul 19, 2003, 2:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
654
WUUS51 KRNK 191806
SVRRNK
NCC169-191845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 245 PM EDT.
* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SANDY RIDGE...MOVING
SOUTHEAST AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
SANDY RIDGE...
LAWSONVILLE...
PRESTONVILLE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
FREQUENT LIGHTNING...LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH
OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3641 8021 3655 8036 3655 8009 3645 8002
3625 8002
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:08 AM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 19, 10:08 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1008 AM EDT SAT JUL 19 2003 SFC FRONT STILL BACK OVR CNTRL WV AND INTO NRN VA...WITH GOOD LOW LVL MSTR STILL IN PLACE AND NOW BEGINING TO GET ENOUGH CLEARING FOR SOME GOOD HTG. FROM THAT PERSPECTIVE TSTM CHANCES LOOK GOOD. LIMITING FACTOR IS MID-LVL DRY AIR STARTING TO PUSH IN FROM THE NW AS SEEN IN WV...AND IAD SNDG SHOWING STRONG SUBSIDENCE INV AND DRY AIR ABV 750 MB. SHWRS FROM EARLIER THIS MRNG TEMPORARILY STBLZD GOOD CHUNK OF SW VA AND SE WV...BUT APPEARS TO HAVE LEFT WEAK BNDRY SOMEWHERE ACROSS CNTRL PART OF AREA. WHERE HTG AND LOW LVL CONVERGENCE IS STRONG ENOUGH TO PUNCH UPDRAFTS THRU MID LVL CAP...THE DRY AIR ALOFT AND MARGINAL SHEAR MAY HELP SOME STORMS TO REACH SEVERE WIND THRESHOLDS...BUT FEEL THIS WILL MAINLY BE FAR SRN PART OF AREA BY THE TIME HTG MAXIMIZES. WILL KEEP A LOW CHC POP UP ALMOST ALL LOCATIONS EXCEPT FAR NW...BUT EXPECT MOST CONVECTION WILL HAVE A HARD TIME REACHING DEEP ENOUGH LEVELS TO SUPPORT STRONG DOWNDRAFTS...MAYBE NOT EVEN MUCH LTG...SO WILL RE-FOCUS SLGT RISK AREA ON NC COUNTIES AND EXTREME SRN VA COUNTIES...WHERE SBCAPES ARE ALREADY OVR 1000 IN SOME SPOTS. TEMPS LOOK OK AT THIS POINT...COULD GET A TAD HIGHER IN FAR SW...BUT DID MAKE SOME TWEAKS TO CLOUDS IN THE GRIDS. .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON **************************************** 328 AM DISCUSSION... FRONTAL SYSTEM SLOWLY MAKING ITS WAY SOUTH OUT OF OHIO VALLEY...WITH ACTIVE CONVECTION ACROSS CNTRL WV JUST AHEAD OF IT. S/WV AND 95KT JET MAX NEAR LAKE MICHIGAN SHOULD CONTINUE PUSHING FRONT SOUTH AND EAST...BUT RELATIVELY SLOWLY. CONVERGENCE ZONE MAY GET HUNG UP IN APPALACHIANS...AND THETA-E RDG STILL FCST TO BE NOSING INTO SW VA BY LATE IN THE DAY. DRIER AIR ALOFT WILL BE WHAT PUSHES SOUTHEAST THE FASTEST...AND WHILE THIS COULD BEGIN LIMITING CONVECTION IN THE NORTH AND WEST BY EARLY AFT...IT WILL ALSO HELP TO INCREASE POTENTIAL FOR DOWNBURST WINDS. LOW LVL SHEAR ALSO ENOUGH TO SUPPORT ORGINAZED CONVECTION...AND EXPECT A STRONG LINE OF STORMS MAY FORM SOMEWHERE ACROSS CNTRL PART OF THE FA BY EARLY AFT...AND PUSH THROUGH TO SOUTHEAST BY EARLY EVE. SPC SLGT RISK AREA LOOKS GOOD AND WILL BE ISSUING OUTLOOK AFTER 6AM. AS FAR AS POPS...STILL EXPECT CURRENT CONVECTION IN SE WV TO DIMINISH SOMEWHAT BY SUNRISE...AND WILL KEEP A SLIGHT CHC UP THERE...CHC ELSEWHERE...AND HIGH CHC BY AFT FOR SRN SECTIONS WHERE BEST CONV ZONE IS EXPECTED TO BE AS HTG GETS GOING. KEPT CHC POPS SRN SECTION THROUGH LATE EVE PER SOME LINGERING HIGH CAPES IN ETA...JUST IN CASE FRONTAL OR OUTFLOW BOUNDARY CONV ZONES ARE STILL AROUND...BUT IF ORGANIZED LINE CAN FORM AND PUSH THROUGH...SUSPECT CHANCHES WILL DIE QUICK WITH SUN WITH ALL THE MID LEVEL DRY AIR AROUND. THEN...DRY FOR SUNDAY WITH HIGH PRESSURE IN CONTROL AND SHOULD GET A BIT WARMER WITH MORE SUNSHINE. HAVE BUMPED UP HIGHS A BIT SUNDAY BUT NOSED DOWN A BIT IN WEST FOR SATURDAY WITH MORE CLOUDS EXPECTED. FINALLY...MOISTURE RETURN FOR MONDAY BUT SUBSIDENCE OUT AHEAD OF NEXT SYSTEM MAY KEEP CONVECTION FROM FIRING UNTIL LATE...AND MAYBE ONLY IN MTNS. TRIMMED BACK POPS IN EAST TO SLGT CHC FOR MONDAY. NO CHANGES BEYOND THAT OTHER THAN TO INCREASE CLOUDS A BIT TUESDAY. 50 POPS LOOK GOOD BUT MAY NEED TO GO HIGHER WITH ABNORMALLY STRONG TROF FOR LATE JULY APPROACHING. WEATHER COULD BE VERY INTERESTING BY MID WEEK...COULD SEEM MORE LIKE MAY WEATHER.
Hazardous weather outlook, Jul 19, 10:55 AM EDT, 3 hours 11 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE DEVELOPMENT OF POTENTIALLY STRONG STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SK
In the hours before
Special weather statement, Jul 19, 10:45 AM EDT, 3 hours 21 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-192115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SAT JUL 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. KEIGHTON
Local storm report, Jul 19, 12:15 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM NEW CANTON VA WIND DAMAGE
07/18/03 BUCKINGHAM SEVERAL TREES DOWN ON
ROUTE 670. REPORTED
BY BUCKINGHAM SHERIFFS
OFFICE.
0935 PM 8NE DILLWYN VA WIND DAMAGE
07/18/03 BUCKINGHAM TREE DOWN ON ROUTE 622
EAST OF ROUTE 15.
REPORTED BY BUCKINGHAM
SHERIFFS OFFICE.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 58 min |
| Jul 19, 2:44 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 61 min |
| Jul 19, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 29 min |
| Jul 19, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.